Alert archive / Kansas / Flash Flood Warnings in 2010

Flash Flood Warning 3, NWS Topeka, KS

April 29, 2010Republic County, Washington County, Kansas

NWS Topeka, KS issued this flash flood warning at Apr 29, 2010, 10:34 PM CDT for Republic County, Washington County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 29, 2010, 10:34 PM CDT (03:34 UTC)
Expired
Apr 30, 2010, 1:06 AM CDT
In force
3 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
None

Counties Republic County, KS, Washington County, KS

The radar

The Grand Island radar (KUEX), 121 km from the middle of the area, began a volume at 03:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 3.6 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2010-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 749 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2010-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 158 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
749 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
1860 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
158 m²/s²
0-3 km storm-relative helicity
181 m²/s²
Significant tornado parameter
0.1
Supercell composite
6.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

767 
WGUS53 KTOP 300334
FFWTOP
KSC157-201-300630-
/O.NEW.KTOP.FF.W.0003.100430T0334Z-100430T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1034 PM CDT THU APR 29 2010

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN REPUBLIC COUNTY IN NORTH CENTRAL KANSAS...
  WASHINGTON COUNTY IN NORTH CENTRAL KANSAS...

* UNTIL 130 AM CDT

* AT 1025 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  
  VERY HEAVY RAIN FROM THUNDERSTORMS OVER SOUTHEASTERN REPUBLIC AND  
  NORTHWESTERN WASHINGTON COUNTIES. ESTIMATES FROM THE               
  RADAR INDICATE AN INCH TO 1.5 INCHES OF RAIN HAS ALREADY FALLEN    
  THIS EVENING. WITH THUNDERSTORMS WITH VERY HEAVY RAINFALL LINED UP 
  TO MOVES OVER THESE AREAS AGAIN...FLASH FLOODING IN LIKELY.        
  AN ADDITIONAL 1 TO 2 INCHES OF RAIN CAN FALL IN LESS THAN AN       
  HOUR WITH THESE THUNDERSTORMS. 

* LOCATIONS IMPACTED INCLUDE...
  AGENDA...
  CUBA...
  HADDAM...
  HOLLENBURG...
  LINN...
  MAHASKA...
  MORROWVILLE...
  WASHINGTON...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS AND FARMLANDS
ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT
TO FLASH FLOODING.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.

&&

LAT...LON 4000 9681 3965 9709 3965 9771 4000 9736

$$
1 follow-up statement
210 
WGUS73 KTOP 300606
FFSTOP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
106 AM CDT FRI APR 30 2010

KSC157-201-300616-
/O.CAN.KTOP.FF.W.0003.000000T0000Z-100430T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
REPUBLIC-WASHINGTON-
106 AM CDT FRI APR 30 2010

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR WASHINGTON AND
SOUTHEASTERN REPUBLIC COUNTIES...

AT 106 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE
VERY HEAVY RAIN HAS ENDED...AND THE POSSIBILITY FOR FLASH FLOODING
WILL CONTINUE TO DECREASE. THEREFORE THE FLASH FLOOD WARNING IS NO
LONGER IN EFFECT.

LAT...LON 4000 9681 3965 9709 3965 9771 4000 9736

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Apr 29, 6:20 PM CDT, 4 hours 14 minutes earlier.

Area forecast discussion, Apr 29, 6:20 PM CDT, 4 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
620 PM CDT THU APR 29 2010

.AVIATION...FOR THE 00Z TAFS.

CONVECTION WILL GRADUALLY SPREAD SOUTHEAST WITH TIME AFTER 3Z.
DIFFICULT TO TIME EXACTLY AT THIS POINT HOWEVER GIVEN THE RISK FOR
RESTRICTED VIS CONDS IN THE CONVECTION WE WILL LEAVE THE TEMPO AT
MHK WHILE KEEPING VCTS AND CB IN THE FCST THROUGH THE PERIOD. GUSTY
WINDS SHOULD PERSIST AS WELL.

.PREV DISCUSSION...

SHORT TERM...TONIGHT THROUGH FRI.

A DRYLINE CURRENTLY SITUATED FROM NEAR MARYSVILLE BACK TO SALINA
WILL SLOWLY RETREAT NORTHWEST THIS AFTERNOON AS SFC LOW PRESSURE
CONTINUES TO DEEPEN IN SE COLORADO AND SW KANSAS. THE SFC LOW IS IN
RESPONSE TO A STRONG SHORT WAVE NOW CROSSING THE ROCKIES...AND AN
ASSOCIATED JET MAX ROUNDING THE BASE OF THE TROUGH. THUNDERSTORM
DEVELOPMENT IS ANTICIPATED ALONG THE DRY LINE POTENTIALLY AS EARLY
AS THE NEXT COUPLE OF HOURS WHERE CONVERGENCE IS MAXIMIZED. MODERATE
INSTABILITY AND VERY STRONG SHEAR VALUES WILL PROMOTE RAPID STORM
ORGANIZATION PROVIDED THAT UPDRAFTS ARE SUFFICIENTLY STRONG TO
RESIST BEING SHEARED APART. MORE WIDESPREAD DEVELOPMENT IS EXPECTED
BY EVENING AS THE TROUGH AND ASSOCIATED HEIGHT FALLS BEGIN TO EJECT
ACROSS THE PLAINS. ANTICIPATE INITIAL SUPERCELLULAR STORM MODE WILL
RAPIDLY TRANSLATE INTO MORE OF A LINE ECHO WAVE PATTERN WITH A
BROKEN LINE OF THUNDERSTORMS CONTAINING EMBEDDED SUPERCELL
ROTATIONAL CHARACTERISTICS. LOW LEVEL SHEAR WILL INCREASE MARKEDLY
FROM 00Z ON AS THE LOW LEVEL JET INCREASES. THIS MAY PROVIDE A BRIEF
PERIOD DURING THE EVENING WHEN THUNDERSTORMS WILL BE SURFACE BASED
AND COINCIDE WITH THE STRONGER SHEAR VALUES TO LOCALLY ENHANCE THE
TORNADIC THREAT WITH THE STRONGER UPDRAFTS. HOWEVER...DAMAGING WINDS
AND LARGE HAIL APPEAR TO BE THE PRIMARY THREATS WITH ANY CONVECTIVE
ACTIVITY.

AS THE NIGHT PROGRESSES...EXPECT STORMS TO BECOME LARGELY ELEVATED
AND SHOULD SEE THE WIND AND TORNADO THREAT DECREASE. THERE IS SOME
CONCERN THAT THE STORMS WILL REMAIN AT LEAST NEAR SURFACE BASED
ALONG THE FRONTAL BOUNDARY ITSELF...AND MESOSCALE ANALYSIS WILL BE
KEY IN ANALYZING THE SEVERE WEATHER THREAT OVERNIGHT. PURELY
ELEVATED CONVECTION WOULD FAVOR HAIL AS THE MAIN SEVERE THREAT WITH
THE STRONGEST UPDRAFTS...WHILE ANY STORM ABLE TO BE ROOTED NEAR THE
SFC WOULD MAINTAIN THE WIND AND TORNADO THREAT GIVEN THE LARGE
AMOUNT OF WIND ENERGY WITH THIS SYSTEM.

EXPECT THE ENTIRE SYSTEM TO SHIFT SLIGHTLY NORTH AFTER DEVELOPMENT
GIVEN THE LOW PRESSURE TO THE WEST AND THE RETREATING FRONTAL
BOUNDARIES. WILL EVENTUALLY BEGIN TO MOVE EAST ACROSS THE REGION
AFTER 06Z. THIS SLOW INITIAL PROGRESSION MAY ENHANCE THE THREAT FOR
HEAVY RAIN AND FLASH FLOODING WITH THE SYSTEM. EXPECT THE COLD FRONT
TO WAIT UNTIL LATE FRIDAY BEFORE FINALLY CLEARING THE REGION...BUT
ANY THUNDERSTORM THREAT TOMORROW WILL BE DEPENDENT UPON DEVELOPING
INSTABILITY AND THIS IS VERY MUCH IN QUESTION AT THIS POINT...RATHER
THE INSTABILITY AXIS SHOULD BE MUCH STRONG TO THE EAST OVER MISSOURI.

BARJENBRUCH

EXTENDED...FRI NIGHT-NEXT THU.

THE AREA WILL REMAIN WITHIN THE UPPER TROUGH AXIS THROUGH MON WITH
SEVERAL DISTURBANCES AND CHCS FOR PRECIP STILL POSSIBLE SAT-MON.
THE WEAKENING UPPER TROUGH AXIS WILL FINALLY PASS MON-TUES WHEN
ANOTHER LONGWAVE TROUGH WILL DEVELOP ACROSS THE NORTHERN
ROCKIES/US WHICH WILL ACT TO FORCE A COLD FRONT THROUGH THE PLAINS
AROUND THE WEDS-THU TIME FRAME WITH ADDITIONAL PRECIP CHCS THEN.
ALL IN ALL NEAR SEASONAL TEMPS THROUGH THE PERIOD.

&&

&&

.TOP WATCHES/WARNINGS/ADVISORIES...TORNADO WATCH UNTIL 12AM FOR
PARTS OF NORTH CENTRAL AND NORTHEAST KANSAS.

&&

BARJENBRUCH/OMITT/BARJENBRUCH
Hazardous weather outlook, Apr 29, 8:26 PM CDT, 2 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
826 PM CDT THU APR 29 2010

KSZ008>012-020>024-026-034>040-054>056-058-059-010130-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
826 PM CDT THU APR 29 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

A LINE OF THUNDERSTORMS...WITH EMBEDDED SEVERE WEATHER...HAS
DEVELOPED ACROSS NORTH CENTRAL KANSAS. THE THREAT FOR SEVERE
THUNDERSTORMS WITH HAIL TO THE SIZE OF GOLFBALLS AND WINDS TO 70
MPH ARE POSSIBLE TONIGHT ACROSS NORTH CENTRAL KANSAS. THERE IS
ALSO A THREAT OF ISOLATED TORNADOES... MAINLY PRIOR TO 11 PM.

THUNDERSTORM ACTIVITY WILL MOVE TO THE SOUTHEAST DURING THE
OVERNIGHT HOURS. SEVERE WEATHER REMAINS POSSIBLE THROUGH THE
NIGHT ACROSS MUCH OF THE AREA...ALTHOUGH A SLIGHT WEAKENING TREND
IS EXPECTED. DAMAGING WINDS TO 70 MPH AND HAIL TO THE SIZE OF
QUARTERS ARE THE MAIN THREATS AFTER MIDNIGHT...WITH A LOW END
THREAT FOR A TORNADO.

SOUTH WINDS AT 25 TO 35 MPH...WITH GUSTS OF 40 TO 50 MPH WILL
CONTINUE DURING THE EVENING HOURS SOUTH AND EAST OF THE COLD FRONT
AND ASSOCIATED THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORM CHANCES WILL PERSIST FOR MUCH OF THE AREA FRIDAY
MORNING AND LINGER INTO EAST CENTRAL AND PORTIONS OF NORTHEAST
KANSAS FRIDAY AFTERNOON. SEVERE THUNDERSTORMS WILL BE POSSIBLE
ONCE AGAIN...MAINLY EAST OF A SABETHA TO EMPORIA LINE.

THUNDERSTORMS WILL AGAIN BE POSSIBLE FOR THE ENTIRE AREA FROM
SUNDAY NIGHT INTO MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL CONTINUE TO BE NEEDED ACROSS NORTH CENTRAL AND
EXTREME NORTHEAST KANSAS TONIGHT...AND MAY BE NEEDED OVER THE
REST OF NORTHEAST AND EAST CENTRAL KANSAS LATE TONIGHT THROUGH
FRIDAY MORNING.

In the hours before

Local storm report, Apr 29, 7:15 PM CDT, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
715 PM CDT THU APR 29 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 PM     TORNADO          4 N WASHINGTON          39.88N 97.05W
04/29/2010                   WASHINGTON         KS   STORM CHASER

&&

BYRNE
Local storm report, Apr 29, 7:27 PM CDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
727 PM CDT THU APR 29 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0722 PM     HAIL             1 N COURTLAND           39.80N 97.89W
04/29/2010  E1.25 INCH       REPUBLIC           KS   LAW ENFORCEMENT

&&

BYRNE
Local storm report, Apr 29, 8:45 PM CDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
845 PM CDT THU APR 29 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0842 PM     HAIL             1 ESE REPUBLIC          39.92N 97.80W
04/29/2010  E0.88 INCH       REPUBLIC           KS   TRAINED SPOTTER

&&

JL
Local storm report, Apr 29, 8:58 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
858 PM CDT THU APR 29 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0857 PM     HAIL             7 WNW MUNDEN            39.94N 97.66W
04/29/2010  E1.00 INCH       REPUBLIC           KS   TRAINED SPOTTER

&&

JL
Local storm report, Apr 29, 9:32 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
932 PM CDT THU APR 29 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             BELLEVILLE              39.82N 97.63W
04/29/2010  E1.75 INCH       REPUBLIC           KS   TRAINED SPOTTER

&&

JL
Local storm report, Apr 29, 9:59 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
959 PM CDT THU APR 29 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0957 PM     HAIL             6 S JAMESTOWN           39.52N 97.87W
04/29/2010  E0.88 INCH       CLOUD              KS   TRAINED SPOTTER

&&

JL

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 7:12 PM CDTTornado WarningTOPWashington16 min
Apr 29, 7:14 PM CDTTornado WarningTOPRepublic46 min
Apr 29, 7:50 PM CDTTornado WarningTOPRepublic, Washington25 min
Apr 29, 8:31 PM CDTSevere Thunderstorm WarningTOPRepublic44 min
Apr 29, 8:32 PM CDTFlash Flood WarningTOPRepublic4 hr
Apr 29, 9:12 PM CDTSevere Thunderstorm WarningTOPCloud, Republic, Washington48 min
Apr 29, 9:44 PM CDTSevere Thunderstorm WarningTOPCloud, Ottawa, Republic46 min
Apr 29, 10:15 PM CDTAreal Flood AdvisoryTOPClay, Cloud, Ottawa, Republic, Washington3 hr
Apr 29, 10:23 PM CDTSevere Thunderstorm WarningTOPCloud, Ottawa52 min
Apr 29, 10:54 PM CDTSevere Thunderstorm WarningTOPMarshall, Washington41 min
Apr 29, 11:12 PM CDTSevere Thunderstorm WarningTOPClay, Cloud, Dickinson, Ottawa48 min
Apr 29, 11:24 PM CDTSevere Thunderstorm WarningTOPDickinson51 min
Apr 29, 11:27 PM CDTWind AdvisoryTOPAnderson, Brown, Coffey, Dickinson, Douglas, Franklin and 11 more7 hr
Apr 30, 12:02 AM CDTSevere Thunderstorm WarningTOPMarshall, Pottawatomie, Riley43 min
Apr 30, 12:31 AM CDTSevere Thunderstorm WarningTOPGeary, Pottawatomie, Riley, Wabaunsee44 min
Apr 30, 8:33 AM CDTSevere Thunderstorm WarningTOPAnderson, Coffey, Douglas, Franklin, Osage27 min

Nearby

Flash Flood Warnings in Kansas, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.